Alert archive / Hawaii / High Wind Watches in 2018
High Wind Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Feb 7, 2018, 3:43 PM HST for Hawaii County, Hawaii. It took effect at Feb 8, 2018, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 7, 2018, 3:43 PM HST (01:43 UTC)
- In effect from
- Feb 8, 2018, 6:00 AM HST
- Expired
- Feb 8, 2018, 3:47 AM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447 WWHW70 PHFO 080143 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 343 PM HST Wed Feb 7 2018 ...HIGH WIND WATCH IN EFFECT FOR BIG ISLAND SUMMITS THURSDAY THROUGH FRIDAY NIGHT... .Strong north winds aloft will build in over the Big Island as an upper level trough departs to the east and an upper ridge moves in from the west. HIZ028-081445- /O.NEW.PHFO.HW.A.0002.180208T1600Z-180210T1600Z/ Big Island Summits- 343 PM HST Wed Feb 7 2018 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE FRIDAY NIGHT... The National Weather Service in Honolulu has issued a High Wind Watch, which is in effect from Thursday morning through late Friday night. * WINDS...North 35 to 60 mph with localized gusts over 65 mph possible. * TIMING...From Thursday morning through Friday night. * IMPACTS...A High Wind Watch for the summits means there is the potential for a hazardous high wind event. Sustained winds of at least 56 mph or gusts of 66 mph or stronger may occur. Continue to monitor the latest forecasts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch for the summits means that strong and potentially damaging winds in excess of 56 mph with frequent gusts over 66 mph are expected but not yet occuring. Take precautions now to protect property. Tie down loose objects or move them to a sheltered location. && $$ Foster
1 follow-up statement
851 WWHW70 PHFO 081347 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 AM HST Thu Feb 8 2018 HIZ028-090300- /O.UPG.PHFO.HW.A.0002.180208T1600Z-180210T1600Z/ /O.NEW.PHFO.HW.W.0004.180208T1347Z-180210T1600Z/ Big Island Summits- 347 AM HST Thu Feb 8 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Saturday. * WINDS...North 30 to 50 mph with localized gusts to 75 mph at higher elevations. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Gibbs
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Feb 7, 10:08 AM HST, 5 hours 35 minutes earlier.
Area forecast discussion, Feb 7, 10:08 AM HST, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1008 AM HST Wed Feb 7 2018 .SYNOPSIS... An unstable airmass over the state this afternoon and early evening will bring the threat of locally heavy showers and isolated thunderstorms. Drier and more stable weather should prevail tonight through the weekend as trade winds gradually return. && .DISCUSSION... Satellite, surface analysis, and radar reflectivity motions indicate that a surface trough is located near Molokai, and an upper trough axis over the Big Island this morning. MIMIC-TPW imagery depicts the axis of highest moisture now east of the state, with estimated precipitable water (PW) values between 1 and 1.2 inches over the islands. The 12Z soundings reflect this, showing rather low PWs near one inch at both Lihue and Hilo, but also remaining quite unstable with steep mid level lapse rates and notably cold 500 mb temperatures near -14C. Skies are mostly sunny this morning with isolated showers popping up over the coastal waters around Kauai and Oahu. The pleasant conditions will continue through the rest of the morning. This afternoon, we anticipate sea breezes to bring cloud build ups, scattered showers, with a slight chance for heavy rain and thunderstorms over the islands. This type of weather pattern also typically brings a higher chance of funnel clouds or waterspouts, as was observed yesterday. The lift and atmospheric instability will be in place, however, the low PWs may be the limiting factor for the heavy rain/thunderstorm chances. The Flash Flood Watch remains in effect statewide through this afternoon. Model guidance shows the surface and upper troughs finally easing to the east of the state tonight and Thursday, with a ridge aloft building into the area from the west. A weak cold front will also reach Kauai Thursday morning, then dissipate as it moves down the island chain through Friday. These developments will bring a drier and much more stable airmass over the state, with surface high pressure behind the front bringing increasing northeast trade winds to the islands during this time. Benign and rather dry trade wind weather should then continue through the weekend, with passing mostly light showers over windward areas and mainly dry conditions leeward. Forecast uncertainty increases significantly early next week. The latest GFS, GFS Ensemble Mean, and ECMWF all continue to develop a deep trough aloft somewhere over the Central North Pacific during that time, but with major differences in the exact timing/amplitude/location of the trough. We will need to wait for later model cycles to sort out these differences, but at this time there does appear to be the potential for another round of wet and possibly stormy weather across the islands during the early to middle part of next week. && .AVIATION... A strong trough at low and mid levels of the atmosphere is keeping the airmass over the state quite unstable. Limited moisture and light winds will be enough to fire another round of spotty, hit-or miss afternoon convection today, some of which could briefly be rather vigorous owing to the very cold mid-level temperatures aloft. MVFR conditions expected in CB, and briefly MT OBSC/IFR possible in the heaviest activity. Conditions will improve quickly this evening as the showers fade away and a more stable northerly flow begins to replace the recent light wind pattern. && .MARINE... The current small short period northwest swell will continue to lower today through Thursday. A new large northwest swell is expected to arrive by Thursday night. This swell will peak on Friday with surf heights exceeding advisory levels and could get to near low end warning levels for a brief time on Friday if the swell is bigger than Wavewatch guidance. This swell will gradually lower Friday night through Saturday night. A moderate size northwest swell is expected to fill in Saturday night and Sunday with surf heights possibly reaching low end advisory levels. A series of larger reinforcing northwest swells are expected early next week. Surf heights will exceed advisory levels and could reach low end warning levels during the peak of the swells. Winds and seas will remain below Small Craft Advisory levels through Thursday. Strengthening trade winds along with a large northwest swell will likely require a Small Craft Advisory for the majority of the Hawaiian coastal waters beginning Thursday night and continuing on into early Saturday. Winds and seas will likely be lower later Saturday and on into Sunday. An unstable airmass in the island vicinity may allow for some thunderstorms to develop over the Hawaiian coastal waters today and tonight. Locally gusty winds and possible waterspouts may occur within these thunderstorms. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for all Hawaiian Islands. && Discussion...Foster/Brenchley Aviation...R Ballard Marine...Burke
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:37 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 7, 4:36 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 8, 3:47 AM HST | High Wind Warning | HFO | Hawaii | 48 hr |
| Feb 8, 8:35 AM HST | Wind Advisory | HFO | Hawaii | 15 hr |
| Feb 8, 9:40 AM HST | Small Craft Advisory | HFO | 54 hr |
Nearby
High Wind Watches in Hawaii, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.